Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Drowsiness, have gilbert's syndrome, anxiety, BP & blood sugar normal. High unconjugated bilirubin, CT & MRI scan of chest,chest x-ray, ECG all normal. Potential treatment?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Age: 21 (male)
Weight: 140lbs
Height: 5ft 7"
Neck Size: 13"
Medical history: Anxiety, Gilberts Syndrome
Symptoms: Drowsiness, shortness of breath.

I have been suffering from drowsiness for approx 12 months. It begins first thing in the morning and lasts until late afternoon. I feel better in the evenings.
I exercise 4-5 times per week which is intense cardio interval training and strength training. I eat a very healthy high protein low fat diet and take a multivitamin everyday. I just cannot understand why I am feeling this way. I don't actually fall asleep but I feel as if i could. I have a full time job working on computers which is not stressful. My life is otherwise happy, I have no other stresses or concerns aside from my anxiety. I sleep 7-8 hrs a day and have no problems during sleep. I do not snore. I have just checked my blood pressure which is 136/84 pulse 71. Blood sugar normal.

I was diagnosed with gilberts syndrome approx 12 months ago. This was when the drowsiness started. I have had numerous blood tests all of which were completely normal except for high unconjugated bilirubin. Peripheral blood smear showed atypical lymphs, target cells and stomatocytes at one point but a repeat test was clear. I have had ct and mri scan of chest and abdomen, chest xray, ECG, sleep study all of which were normal. I had extensive tests to rule out any sort of liver problem. Everything was normal, but my bilirubin remains high, hence diagnoses of Gilberts.

My GP just doesn't know what is wrong with me and doesn't know how to deal with my issue. I have asked if a prescription of a stimulant such as modafinil is possible but he is reluctant to prescribe it to me.

I do suffer from anxiety which has recently got worse, however there is no identifiable trigger for this. I wonder whether my sleepiness is somehow related. I have received cognitive behavioural therapy in the past and learned to deal with this quite well.

Please can you help me, by pointing me in the right direction as to whether there is anybody I should be referred to, what the possible causes are and whether there is any potential treatment. Many Thanks.
Posted Tue, 1 May 2012 in Sleep Disorders
Answered by Dr. Hema Yadav 4 hours later

Thanks for posting your query.

After assessing your history, it seems that you probably have a sleep disorder which sometimes may co-exist with conditions like anxiety, affective disorders.

The best way to confirm diagnosis and treatment is a thorough evaluation by a psychiatrist or sleep therapist who can assess it by methods like questionnaires, polysomnography etc. and suggest non pharmacological treatment or pharmacotherapy like stimulants as you mentioned modafinil. But before starting any treatment the confirmation of sleep disorder by the psychiatrist is a must.

It doesn't seem to be directly caused by XXXXXXX syndrome as you have well controlled it with life style modifications. Still any intrinsic illness especially liver disorders may affect your energy levels and cause excessive fatigue or drowsiness due to imbalance of toxic chemicals in body at microscopic or cellular level.

But again you are adequately practicing all necessary precautions in diet and lifestyle so there is no other specific treatment related to XXXXXXX syndrome which could help you.

I would advise you consult your psychiatrist for a sleep disorder analysis and sleep therapy or stimulant treatment as per his advice.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor